Georgia, 2014

Damaging Wind in Georgia, September 22, 2014

September 22, 2014 · NWS FFC · 1 event in 1 county or zone

A cold front moving through Central Georgia produced an isolated severe thunderstorm in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A cold front moving through Central Georgia produced an isolated severe thunderstorm in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 22, 12:56 PM EST, 32 minutes earlier.

Area forecast discussion, Sep 22, 12:56 PM EST, 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
156 PM EDT MON SEP 22 2014

.PREV DISCUSSION... /ISSUED 1128 AM EDT MON SEP 22 2014/

UPDATE...
COLD FRONT IS MARCHING ACROSS THE STATE THIS MORNING...WITH AN
ENHANCED LINE OF SHOWERS AND THUNDERSTORMS MOVING THROUGH MAINLY
CENTRAL GEORGIA RIGHT NOW. BIGGEST CONCERN WITH THE LINE IS HEAVY
RAIN AND LIGHTNING...BUT AS WITH PREVIOUS FORECAST...CANNOT RULE
OUT ISOLATED SEVERE THIS AFTERNOON AS INSTABILITY INCREASES. BEST
CHANCES WILL BE ACROSS EXTREME SOUTHEAST ZONES WHERE THE SPC
CONTINUES THE 5% WIND AND HAIL THREAT FOR THE DAY 1 OUTLOOK.

TEMPERATURES PRETTY MUCH IN LINE THIS MORNING BUT DRIER DEWPOINTS
ARE MOVING INTO NORTH GEORGIA A LITTLE FASTER THAN ORIGINALLY
PROGGED. HAVE MADE SOME UPDATES TO HOURLY GRIDS TO UPDATE TRENDS.
OTHER BIG CHANGES HAVE JUST BEEN TO KEEP UP WITH HOURLY POPS BASED
ON RADAR AND HIRES REFLECTIVITY FORECASTS. UPDATED PRODUCTS WILL
BE OUT SHORTLY.

TDP

PREV DISCUSSION... /ISSUED 739 AM EDT MON SEP 22 2014/

PREV DISCUSSION... /ISSUED 348 AM EDT MON SEP 22 2014/

SHORT TERM /TODAY THROUGH TUESDAY/...
LATEST REGIONAL SURFACE ANALYSIS SHOWS FRONTAL BOUNDARY EXTENDING
FROM THE COAST OF NORTH CAROLINA THROUGH THE UPSTATE OF SOUTH
CAROLINA AND INTO ATHENS AND ATLANTA. HIGHER DEWPOINTS POOLING
NICELY ALONG THE FRONT WITH MID 60S VALUES WHILE TO THE
NORTH...DEWPOINTS HAVE ALREADY DROPPED INTO THE LOWER 50S. IN
ADDITION TO THE HIGHER DEWPOINTS...BAND OF SHOWERS AND AN
OCCASIONAL THUNDERSTORM MARK NICELY THE FRONT ACROSS THE AREA.
ALTHOUGH COVERAGE HAS BEEN SOMEWHAT LIMITED...CONTINUATION OF LOW
END CHANCE IS WARRANTED THROUGH DAYBREAK.

DIFFICULT CALL FOR THIS AFTERNOON AS MUCH DRIER AIR CONTINUES TO
RUSH INTO THE STATE BUT LAGGING VORT MAX IS ESPECIALLY STRONG FOR
THIS TIME OF YEAR AND GENERATES A HEALTHY AMOUNT OF LIFT AS IT
WORKS ITS WAY THROUGH. SOUTHERN SECTIONS OF THE FORECAST AREA WILL
BE AN EASY CALL AS ENOUGH MOISTURE REMAINS AS SHORT WAVE ARRIVES
AND CAPE VALUES INCREASE TO AROUND 2500 J/KG IN THE LATE
AFTERNOON. 500MB TEMPS WILL REALLY COOLED OFF DURING THIS TIME
PERIOD AS WELL WITH -11C TO -12C ANTICIPATED IN THE ZONE WITH
HIGHEST THUNDER CHANCES. FOR THIS REASON...FEEL A FEW STRONG TO
SEVERE STORMS ARE NOT OUT OF THE QUESTION FOR EXTREME SOUTH THIS
AFTERNOON AND EVENING. HAIL WILL BE THE PRIMARY THREAT ALTHOUGH
MODEST DOWNDRAFT CAPE COULD LEAD TO SOME STRONG WINDS WITH A FEW
OF THE STORMS.

FURTHER NORTH WILL BE A TOUGHER CALL AS DRY AIR COMPETES WITH
EXCELLENT SYNOPTIC LIFT. FOR MOST OF NORTH GEORGIA...LOOKS LIKE
50 TO .75 PWATS WILL BE JUST TOO LITTLE TO RESULT IN POPS BUT
VALUES CLOSER TO AN INCH ACROSS THE SOUTH METRO WARRANTS KEEPING
IN SLIGHT CHANCE AS SHORTWAVE MOVES THROUGH.

DRIER AIR AND PLEASANT TEMPS AND DEWPOINTS IN STORE FOR THE
REMAINING OF THE SHORT TERM.

DEESE

LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
SURFACE HIGH PRESSURE AND COOLER TEMPERATURES WILL DOMINATE MUCH OF
THE LONG TERM PERIOD. HOWEVER THE MODELS ARE DIFFERING ON THE
DETAILS WITH A DRIER GFS AND WETTER EUROPEAN TO START UNTIL ABOUT
FRIDAY AND BEYOND.

FAVORING A DRIER GFS TUESDAY NIGHT WITH NO POPS OVER THE SE CWA AND
SORT OF A COMPROMISE ON WEDNESDAY WITH MAINLY SMALL POPS FOR THE SE
CWA. AFTER WEDNESDAY TENDING TO LEAN TOWARD THE WETTER EUROPEAN WITH
MAINLY SMALL POPS FOR SHOWERS ONLY INCREASING NORTH THROUGH SUNDAY
WHEN BOTH MODELS INCREASE DEEPER MOISTURE OVER THE AREA FROM SW
UPPER FLOW. SUNDAY IS THE FIRST DAY OF THE LONG TERM WHEN MAINLY
SMALL CHANCES FOR THUNDERSTORMS RETURN TO PORTIONS OF CENTRAL GA.

FORECAST TEMPERATURES CLOSE TO OR BELOW NORMAL THROUGH THE
PERIOD.

BDL

&&

.AVIATION...
18Z UPDATE...
LINE OF TSRA JUST SOUTH OF MCN/CSG...WITH TEMPO TSRA CONTINUING AT
MCN AND -SHRA FOR CSG. OTHERWISE MAINLY VFR ACROSS THE AREA WITH
FRONT PUSHING THROUGH. SOME UNCERTAINTY WITH TIMING OF WIND SHIFT
TO NE...CURRENT TIMING IS JUST AFTER 00Z TONIGHT. EXPECT LOW-END
GUSTS THIS AFTERNOON WITH WINDS DECREASING TO AROUND 5KT
OVERNIGHT. NE TO E WINDS WITH ANOTHER ROUND OF LOW-END GUSTS ON
TUESDAY. COULD SEE FEW-SCT LOW VFR CU TUESDAY AFTERNOON.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM ON TIMING OF WIND SHIFT.
HIGH ON ALL OTHER ELEMENTS.

TDP

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          82  58  77  56 /  20   5   0   0
ATLANTA         80  59  77  58 /  30   0   0   0
BLAIRSVILLE     75  51  75  51 /   0   5   0   0
CARTERSVILLE    80  55  79  56 /   5   0   0   0
COLUMBUS        84  63  80  61 /  60   0   0   0
GAINESVILLE     80  58  76  57 /  10   5   0   0
MACON           85  61  80  58 /  60  30   5   0
ROME            81  52  80  55 /   5   0   0   0
PEACHTREE CITY  81  56  79  56 /  50   0   0   0
VIDALIA         86  66  81  62 /  60  60  20  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 22, 4:00 AM EST, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 AM EDT MON SEP 22 2014

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-231000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
500 AM EDT MON SEP 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND
CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF CENTRAL
GEORGIA FROM ABOUT COLUMBUS TO MACON AND SOUTH TODAY.

WEATHER HAZARDS EXPECTED...
STRONG GUSTY WINDS...LARGE HAIL...AND FREQUENT LIGHTNING...ARE
POSSIBLE WITH ANY STRONG TO SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED THROUGH SATURDAY. THERE IS A SLIGHT
CHANCE OF THUNDERSTORMS OVER PORTIONS OF CENTRAL GEORGIA ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Sep 22, 9:58 AM EST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1058 AM EDT MON SEP 22 2014

GAZ079-080-221530-
1058 AM EDT MON SEP 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN TALBOT AND
TAYLOR COUNTIES UNTIL 1130 AM EDT...

AT 1056 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM PO BIDDY CROSSROADS TO 8 MILES SOUTHWEST OF
OLIVE BRANCH...MOVING EAST AT 40 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS TALBOT AND TAYLOR COUNTIES THROUGH 1130 AM EDT. SOME LOCATIONS
IN THE PATH OF THESE STORMS INCLUDE OLIVE BRANCH...TALBOTTON...PO
BIDDY CROSSROADS...BALDWINVILLE...PRATTSBURG...GENEVA...WESLEY
CHURCH...CARSONVILLE...JUNCTION CITY...HOWARD AND FICKLING MILL.
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3275 8450 3276 8430 3273 8425 3274 8424
      3268 8420 3268 8410 3265 8409 3255 8427
      3254 8444 3256 8445 3256 8449 3254 8451
      3255 8453 3254 8468 3257 8469 3263 8469
TIME...MOT...LOC 1459Z 269DEG 36KT 3270 8447 3265 8455
          3259 8466
Special weather statement, Sep 22, 12:56 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
156 PM EDT MON SEP 22 2014

GAZ104>106-221845-
156 PM EDT MON SEP 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 35 MPH WINDS
IN SUMTER...CRISP AND DOOLY COUNTIES UNTIL 245 PM EDT...

AT 149 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM AROUND PENNINGTON TO LESLIE...MOVING EAST AT 15
MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS EASTERN SUMTER...WESTERN CRISP AND SOUTHWESTERN DOOLY
COUNTIES THROUGH 245 PM EDT. SOME LOCATIONS IN THE PATH OF THESE
STORMS INCLUDE PENNINGTON...HUNTINGTON...NEW ERA...LAMAR...
METHVINS...LESLIE...DESOTO...THE FLINT RIVER WMA...DRAYTON...COBB...
THE GEORGIA VETERANS MEMORIAL STATE PARK...LILLY...FORT EARLY AND
VIENNA. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.

&&

LAT...LON 3185 8395 3191 8394 3191 8422 3201 8423
      3212 8421 3219 8411 3219 8405 3217 8403
      3220 8401 3219 8378 3192 8380 3183 8389
TIME...MOT...LOC 1755Z 285DEG 15KT 3211 8406 3198 8407
          3192 8413

The radar

The Robins AFB radar (KJGX), 99 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crisp

When
September 22, 1:28 PM EST to 1:35 PM EST
Where
Crisp County, 2.72 mi SW of Coney
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.920, -83.910

The Crisp County Emergency Manager reported several trees blown down, with one on a house, on Scenic Route Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543559.